Heat, Phillips
- When
- August 19, 11:00 AM CST to August 25, 5:00 PM CST
- Where
- Phillips forecast zone
- Reported by
- AWOS
- Coordinates
- 39.785, -99.347 (the zone’s center; the record gives no point)
Across this six-county North Central Kansas area, the seven-day stretch from Saturday the 19th through Friday the 25th went down in the books as the overall-hottest week in at least 11 years, and one of the hottest on record for so late in the summer, making for an especially scorching week as local high school athletic practices kicked into gear for the upcoming fall sports season (not to…
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Across this six-county North Central Kansas area, the seven-day stretch from Saturday the 19th through Friday the 25th went down in the books as the overall-hottest week in at least 11 years, and one of the hottest on record for so late in the summer, making for an especially scorching week as local high school athletic practices kicked into gear for the upcoming fall sports season (not to mention various other outdoor activities). Throughout the seven-day stretch, all local counties were under an Excessive Heat Warning as peak afternoon/early evening heat index values consistently reached at least 100-110 degrees (F). Based on data from a few long-term NWS Cooperative observer sites at Smith Center, Beloit and near Plainville, this was officially the hottest week since June 2012. Focusing specifically on observations from Beloit, which reasonably-represented conditions across much of North Central Kansas, the overall-average temperature for the week was 88.7 F...derived from an average daily high temperature of 103.9 F, and an average daily low of 73.6 F. This marked the overall-hottest week since June 24-30, 2012 (89.6 F). Perhaps more impressively though, this Aug. 19-25 heat wave made for the overall-hottest week so late in the summer season since at least 1954 in Beloit, edging out an 88.5 F average in late-August 1983. Among other notable stats from local Cooperative Observer stations: 1) Near Plainville, the stretch of seven straight days of 105+ F highs was the longest on record for so late in the season...2) At Beloit, the stretch of seven straight days of 102+ F high temperatures was also the longest on record for so late in the summer...3) Also near Plainville, the high temperature of 110 F on the 20th was the hottest temperature recorded that late in the year in 76 years...since it reached 112 F on Sep. 3, 1947.
Turning to the meteorological background behind this oppressive late-summer heat blast, not surprisingly it was driven by an unusually strong and persistent dome of high pressure in the mid-upper levels. Specifically at 500 millibars, the heart of a sprawling anticyclone centered over Oklahoma on the 18th gradually shifted northward over the heart of the NE/IA/KS/MO region from the 19th-20th, then peaked in intensity between the 21st-23rd as heights reached the rare 600 decameter threshold. Finally, from the 24th into the 25th, the center of the upper ridge gradually sunk back southward to over the Southern Plains, flattened by a shortwave trough tracking along/near the United States-Canada border. At the surface, North Central Kansas actually got a sneak preview of what was to come on the 18th as highs reached the mid-90s F most areas. However, the mercury really shot upward with a vengeance on the 19th as temperatures soared to between 105-110 F in most spots. The 20th brought a very slight cool down to mainly Smith/Jewell counties as highs only reached the upper 90s F. But thereafter, torrid conditions took center stage area-wide each afternoon between the 21st-25th with highs commonly 102-109 F (fortunately, most of these overall-hottest afternoons featured southerly breezes of 10-20 MPH, providing some limited relief). At long last, the aforementioned upper trough sent a slow-moving cold front southward across North Central Kansas during the evening of the 25th, setting the stage for a very welcomed, cooler respite on Saturday the 26th as highs only reached the low-80s F. As for local heat impacts, one of the primary ones involved high schools and particularly athletic practices for the soon-to-kick-off football season, as administrators and coaches had to take steps to mitigate exposure to the heat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 19, 5:26 AM CST, 5 hours 34 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
626 AM CDT Sat Aug 19 2023
...Aviation Update...
.DISCUSSION...(Today through Friday)
Issued at 338 AM CDT Sat Aug 19 2023
Key Messages:
* An Excessive Heat Warning is in effect today through Wednesday
for north central Kansas and portions of south central Nebraska.
* A Heat Advisory is in effect this afternoon into early this
evening for portions of south central Nebraska and central
Nebraska.
* A cold front will move into the area Thursday into Friday
bringing relief from the triple digit heat.
* Rain and storm chances will increase across portions of the area
beginning Thursday night.
Today and tonight...
A big, upper ridge is centered over Oklahoma and Arkansas and
extends northward into Kansas and Nebraska. This upper ridge will
expand and strengthen this afternoon. An upper trough moving over
Canada will send a weak cold front southward into Nebraska today. A
surface low will be present across south central Nebraska this
afternoon. These conditions will result in temperatures heating up
across south central and central Nebraska and north central Kansas
today. High temperatures are expected to reach the triple digits
across the whole area today. Heat index values will likely reach to
110+ degrees across portions of the area. An Excessive Heat Warning
is in effect for north central Kansas and portions of south central
Nebraska today through Wednesday. A Heat Advisory is in effect for
the rest of the area today. Northerly winds will move into northern
portions of the area today and will continue through tonight. Low
temperatures tonight will range from the upper 60s to the mid 70s.
Sunday through Thursday...
Temperatures will cool across most of the area on Sunday as a result
of the cold front. However, high temperatures across north central
Kansas will still mostly be in the triple digits. Highs across south
central and central Nebraska will range from the upper 80s to the
triple digits. Heat index values will likely reach from 105 to 110+
degrees across portions of the area on Sunday. The upper ridge
becomes more centered over the region on Monday with temperatures
heating back up into the triple digits areawide. Winds will
strengthen out of the southwest on Monday. Temperatures will be
similar or slightly warmer on Tuesday. High temperatures may cool a
degree or two on Wednesday as the upper ridge weakens slightly over
the area. The upper ridge will continue weakening over the area on
Thursday as it becomes more centered over Oklahoma and Arkansas. A
cold front will begin moving into central Nebraska on Thursday. High
temperatures are expected to range from the upper 90s to near 105 on
Thursday. Overnight low temperatures from Monday night to Wednesday
night will mostly be in the 70s.
Friday and next Saturday...
The cold front will continue pushing into the area Thursday night
into Friday. This will result in an increase in rain and storm
chances beginning Thursday night. High temperatures for Friday will
range from the mid/upper 80s to the mid/upper 90s. High temperatures
next Saturday will likely mostly be in the 80s with rain and storm
chances for portions of the area.
&&
.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Sunday)
Issued at 621 AM CDT Sat Aug 19 2023
VFR conditions are expected for the next 24 hours. Southerly winds
will become westerly by 18z then northerly by 00z.
&&
.CLIMATE...
Issued at 740 PM CDT Fri Aug 18 2023
--- TOPIC 1...DAILY RECORDS POSSIBLY THREATENED AT GRAND
ISLAND/HASTINGS:
Although the upcoming/well-advertised stretch of persistent heat
will last for several days, it appears that our BEST shot at
possibly threatening a few existing daily records at Grand
Island/Hastings airports (our two primary long-term climate sites
for which we issue formal Record Event Reports/RERs) will be
between today-Monday Aug. 19th-21st. Both record highs AND record
warm minimum/low temps could come into play. Details follow...
-- Grand Island airport (GRI):
High temperatures most favored to threaten records:
Aug. 19th (today)...forecast 103...current record 102 (1938)
Aug. 21st (Monday).....forecast 103...current record 105 (1929)
Warm low temperatures most favored to approach records:
Aug. 19th (today)...forecast 71...current record 74 (1983)
Aug. 20th (Sunday).....forecast 72...current record 75 (1947)
-- Hastings airport (HSI):
High temperatures most favored to threaten records:
Aug. 19th (today)...forecast 103...current record 106 (1936)
Aug. 21st (Monday).....forecast 102...current record 101 (1943)
Warm low temperatures most favored to approach records:
Aug. 19th (today)...forecast 70...current record 72 (1936)
Aug. 20th (Sunday).....forecast 72...current record 75 (2019)
--- TOPIC 2...MAYBE a rare chance for 4-consecutive 100+ degree
days at Grand Island/Hastings airports?
Although both Grand Island/Hastings each registered 3-consecutive
days of 100+ temps just a few weeks back (July 26-28), this
upcoming hot stretch has at least A CHANCE (NOT a sure-thing) of
achieving a fairly rare 4-consecutive day stretch of 100+ degree
heat. IF this were to occur, it now appears most probable Mon-
Thurs Aug. 21-24, as Sunday has now trended a touch cooler and
less likely to reach 100+.
Here is a rundown of the last time AT LEAST 4-CONSECUTIVE DAYS
hit 100+ degrees at each site:
Grand Island: 4 days...July 21-24, 2012 (100/104/102/101)
Hastings: 5 days...July 11-15, 1995 (100/105/107/103/100)
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Excessive Heat Warning from noon today to 10 PM CDT Wednesday
for NEZ064-076-077-085>087.
Heat Advisory from noon today to 8 PM CDT this evening for
NEZ039>041-046>049-060>063-072>075-082>084.
KS...Excessive Heat Warning from noon today to 10 PM CDT Wednesday
for KSZ005>007-017>019.
&&
DISCUSSION...Schuldt
AVIATION...Schuldt
CLIMATE...SchuldtHazardous Weather Outlook National Weather Service Hastings NE 421 AM CDT Sat Aug 19 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 200930- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 421 AM CDT Sat Aug 19 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. A pronounced, multiple-day stretch of late summer heat will arrive today. Heat index readings today will likely be at least 100 degrees with some places possibly reaching over 110 degrees. As a result, the entire outlook area is currently under either an Excessive Heat Warning or Heat Advisory for today. Please refer to the latest Warning and Advisory statements for additional information. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The multiple-day stretch of late summer heat will persist through at least Wednesday. Each afternoon and early evening, heat index readings of at least 100 degrees are likely across much of the outlook area, with some places possibly reaching over 110 degrees on Sunday. The Excessive Heat Warning continues right on through Wednesday for southern and southeastern local counties. Please refer to the latest Warning and Advisory statements for additional information. As the heat wave starts to break later next week, a slight chance of thunderstorms returns to portions of the area Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The national radar mosaic for the moment the first event began.
6 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129756, 1129757, 1129758, 1129759, 1129760, 1129761.